Alert archive / New Mexico / Wind Advisories in 2023

Wind Advisory 49, NWS Albuquerque, NM

August 13, 20235 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Aug 13, 2023, 2:02 PM MDT for 5 counties in New Mexico. It took effect at Aug 14, 2023, 12:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 13, 2023, 2:02 PM MDT (20:02 UTC)
In effect from
Aug 14, 2023, 12:00 AM MDT
Expired
Aug 14, 2023, 9:00 AM MDT
In force
9 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Cibola County, NM, Sandoval County, NM, Torrance County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 17 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.0 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1592 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

990 
WWUS75 KABQ 132002
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
202 PM MDT Sun Aug 13 2023

NMZ219-141000-
/O.NEW.KABQ.WI.Y.0049.230814T0600Z-230814T1500Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
202 PM MDT Sun Aug 13 2023

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT 
MONDAY...

* WHAT...East winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area. The strongest winds will occur in eastern Albuquerque below 
  Tijeras Canyon.

* WHEN...From Midnight tonight to 9 AM MDT Monday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

16
2 follow-up statements
306 
WWUS75 KABQ 141249
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
649 AM MDT Mon Aug 14 2023

NMZ219-141500-
/O.CON.KABQ.WI.Y.0049.000000T0000Z-230814T1500Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
649 AM MDT Mon Aug 14 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING...

* WHAT...East winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Middle Rio Grande Valley including the Albuquerque Metro 
  Area.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$
852 
WWUS75 KABQ 141435
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
835 AM MDT Mon Aug 14 2023

NMZ219-141545-
/O.EXP.KABQ.WI.Y.0049.000000T0000Z-230814T1500Z/
Middle Rio Grande Valley/Albuquerque Metro Area-
835 AM MDT Mon Aug 14 2023

...WIND ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING...

Winds will slowly decrease through the morning, therefore the Wind 
Advisory will be allowed to expire. Expect occasional gusts to 35 
mph through 9 to 10 am with speeds reducing more afterwards.

$$

Shoemake

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Aug 13, 12:11 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 13, 12:11 PM MDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
1211 PM MDT Sun Aug 13 2023

...New AVIATION...

.SYNOPSIS...
Issued at 246 AM MDT Sun Aug 13 2023

Daily rounds of showers and thunderstorms are expected today and
tomorrow across much of northern and central New Mexico. Locally
heavy rainfall will be possible along with an increased risk of
flash flooding, especially over recent burn scars. A backdoor front
Sunday night into Monday morning will bring gusty canyon winds to
the Albuquerque metro. Much cooler temperatures will follow areawide
Monday and Tuesday. Temperatures will trend back up midweek into the
weekend as precipitation chances decline.

&&

.SHORT TERM...
(Today through Monday)
Issued at 246 AM MDT Sun Aug 13 2023

Widely scattered light showers have persisted over northern NM
through the early morning with isolated thunderstorms having
developed over far southeast NM. The surface boundary has reached
Roswell and pretty much the east slopes of portions of the central
mountain chain, which is about as far west as it's going to go.
Patchy low clouds have develop at Clayton and Tucumcari as well as
near Las Vegas. Another more vigorous boundary is forecast to invade
far northern NM by midafternoon and plunge rapidly south through the
eastern plains and into the RGV tonight. SPC Day 1 outlook has
changed little with the Marginal Risk still painted over portions of
northeast and east central NM. CAMS suggest more storms overall
today than yesterday with potential for localized cells to pass over
the Hermits Peak Calf Canyon burn scar but to the east of the
McBride scar. Although there are some differences, went ahead with
another Flood Watch for the southern and eastern Sangre de Cristo
mountains for this afternoon and evening. Guidance still indicates
sustained east winds at the Sunport would range from the mid 20s to
lower 30s knots later tonight so the possibility for a Wind Advisory
will need to be evaluated. Monday will be cooler overall but
especially over the eastern plains, where any precipitation would
likely be showers. The Continental Divide and north central NM would
be the focus for showers and storms Monday afternoon.

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 246 AM MDT Sun Aug 13 2023

Upper level high pressure begins retrograding back into the Land of
Enchantment Monday night into Tuesday. By Tuesday afternoon, the
high pressure center organizes over NM, effectively obstructing
access to the monsoonal plume. Still, moisture will be available
which will give rise to a few storms across the northern and western
mts. Temperatures will begin rebounding after the previous day's
cold front but will remain near to below normal areawide. The high
expands by midweek, with its northern periphery reaching up into the
Great Basin, while its southern extent dips into northern MX. This
will continue the limited access to the monsoon tap, allowing for
storms to favor the western and northwestern high terrain. The high
begins to wobble a little eastward on Thursday with the help of a
closed low off the coast of CA. This movement will be enough to
create an avenue for moisture up the spine of the Sonoran Desert.
Showers and storms will favor areas west of the central mts that
afternoon. The scene will rinse and repeat Friday and Saturday, with
the best chances for storms existing across areas along and west of
the Cont Dvd.

&&

.AVIATION...
(18Z TAFS)
Issued at 1157 AM MDT Sun Aug 13 2023

Scattered showers and storms are expected across the area this
afternoon and early evening with the greatest coverage along the
central mountain chain and in the northern mountains. A few storms
over northeastern NM may produce damaging winds and hail from 21Z
to around 03Z this evening. A backdoor cold front has just
entered far northeastern NM as of 18Z and will trek south-
southwest this afternoon and evening. The boundary will push
through the gaps of the central mountain chain as early as 03Z and
generate gusty gap winds up to 40 KT at KABQ. Light rain showers
and lower ceilings are possible at all terminals in the wake of
the backdoor front. MVFR and potentially IFR conditions are
possible tomorrow morning along and east of the central mountain
chain with the greatest confidence at KROW. Visibility reductions
are possible although breezy winds should prevent dense fog from
developing.

&&

.FIRE WEATHER...
Issued at 246 AM MDT Sun Aug 13 2023

Monsoon moisture plus the added effects of surface boundaries will
continue to bring higher potential for wetting showers and
thunderstorms to northern and central NM through Monday. One
boundary has passed through eastern NM this morning while another
more vigorous boundary remains forecast to surge into the Rio Grande
Valley to the Continental Divide tonight, putting the focus for
Monday's showers and storms over western and north central NM.
Locally heavy rain will be possible which could lead to flash
flooding.

The upper high is forecast to move back over NM Tuesday and expand
into the central Rockies and AZ Wednesday and Thursday. Enough
moisture will be trapped under the ridge for isolated to scattered
thunderstorms over the higher terrain. Late next week the high
center shifts over KS and OK opening the door for another surge of
monsoon moisture into western NM. However, there are considerable
differences in the timing of this surge, as well as where the
forecast tropical system off the Baja CA coast is going to go. Areas
of fair to poor ventilation forecast today through Tuesday west and
north.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  91  65  85  62 /  10  10  50  40
Dulce...........................  85  52  81  52 /  40  30  80  60
Cuba............................  83  57  77  53 /  20  20  50  50
Gallup..........................  84  58  80  56 /  20  20  50  60
El Morro........................  80  57  76  53 /  20  30  60  60
Grants..........................  84  58  78  53 /  20  30  60  60
Quemado.........................  81  59  77  55 /  40  40  70  70
Magdalena.......................  82  60  77  57 /  50  40  60  50
Datil...........................  79  57  74  54 /  50  40  60  60
Reserve.........................  85  59  81  55 /  40  40  70  60
Glenwood........................  90  66  89  63 /  30  30  60  70
Chama...........................  80  48  75  48 /  60  30  80  60
Los Alamos......................  83  61  76  58 /  50  40  30  50
Pecos...........................  84  57  74  56 /  40  40  40  40
Cerro/Questa....................  81  49  77  46 /  60  50  60  50
Red River.......................  73  44  70  45 /  70  60  70  40
Angel Fire......................  74  44  68  42 /  60  60  60  40
Taos............................  83  54  78  51 /  50  40  40  40
Mora............................  80  52  70  51 /  60  70  40  40
Espanola........................  88  57  80  58 /  40  30  30  40
Santa Fe........................  84  61  76  58 /  40  30  40  40
Santa Fe Airport................  87  61  79  57 /  30  30  30  40
Albuquerque Foothills...........  88  65  81  63 /  20  30  40  40
Albuquerque Heights.............  90  66  83  63 /  10  30  30  40
Albuquerque Valley..............  92  63  84  62 /  10  20  30  40
Albuquerque West Mesa...........  90  67  83  63 /  10  20  30  40
Belen...........................  92  67  86  61 /  20  30  40  40
Bernalillo......................  91  65  84  62 /  20  20  30  40
Bosque Farms....................  92  64  84  58 /  20  30  30  40
Corrales........................  91  66  84  62 /  20  20  30  40
Los Lunas.......................  92  66  85  60 /  20  30  30  40
Placitas........................  88  64  80  62 /  20  30  40  40
Rio Rancho......................  90  66  83  63 /  20  20  30  40
Socorro.........................  92  66  86  62 /  30  30  40  40
Sandia Park/Cedar Crest.........  83  59  74  56 /  20  30  40  40
Tijeras.........................  85  62  76  58 /  20  30  40  40
Edgewood........................  86  59  76  56 /  20  30  40  30
Moriarty/Estancia...............  87  58  77  53 /  20  30  40  30
Clines Corners..................  84  55  72  53 /  30  50  40  30
Mountainair.....................  85  59  75  55 /  30  30  40  30
Gran Quivira....................  85  59  75  55 /  30  30  40  40
Carrizozo.......................  88  63  79  60 /  40  40  50  40
Ruidoso.........................  81  56  70  55 /  50  50  60  40
Capulin.........................  79  52  72  54 /  50  60  20  10
Raton...........................  83  55  74  54 /  50  60  30  20
Springer........................  84  55  73  56 /  60  60  30  20
Las Vegas.......................  84  54  72  54 /  50  60  40  30
Clayton.........................  87  58  78  57 /  40  60  20   0
Roy.............................  86  57  75  56 /  50  60  30  10
Conchas.........................  91  61  76  60 /  40  50  40  20
Santa Rosa......................  93  62  76  60 /  30  50  40  20
Tucumcari.......................  96  63  77  59 /  30  50  40  10
Clovis..........................  97  64  77  61 /  20  40  40  20
Portales........................  98  66  78  62 /  20  50  40  10
Fort Sumner.....................  97  66  78  61 /  30  50  40  20
Roswell......................... 102  72  88  67 /  20  40  40  30
Picacho.........................  92  63  77  61 /  50  50  50  30
Elk.............................  88  60  76  58 /  50  50  60  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 PM MDT this evening for NMZ214-215.

&&

SHORT TERM...99
LONG TERM....12
AVIATION...16

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:31 AM MDTFlood WatchABQColfax, Mora, Rio Arriba, San Miguel, Santa Fe, Taos24 hr
Aug 13, 12:25 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel3 hr
Aug 13, 12:29 PM MDTFlash Flood Warning Considerable damage threatABQMora, Taos3 hr
Aug 13, 2:53 PM MDTSpecial Weather StatementABQGuadalupe37 min
Aug 13, 5:16 PM MDTSpecial Weather StatementABQHarding29 min
Aug 13, 5:43 PM MDTSevere Thunderstorm WarningABQQuay17 min

Nearby

Wind Advisories in New Mexico, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.